Colorado, 2009

Winter Storm and Winter Weather in Colorado, December 11 to 14, 2009

December 11 to 14, 2009 · NWS GJT · 18 events in 18 counties and zones

A strong and moist Pacific storm system moved into the Rocky Mountain Region spreading heavy snowfall across the western Colorado and eastern Utah mountains, as well as many of the higher valleys of northern Colorado and Utah. Warm air associated with this system brought a mix of rain and snow to most of the central and southern valleys, with primarily rain falling over southeast Utah.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist Pacific storm system moved into the Rocky Mountain Region spreading heavy snowfall across the western Colorado and eastern Utah mountains, as well as many of the higher valleys of northern Colorado and Utah. Warm air associated with this system brought a mix of rain and snow to most of the central and southern valleys, with primarily rain falling over southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 11, 3:42 PM MST, 6 hours 18 minutes earlier.

Area forecast discussion, Dec 11, 3:42 PM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 PM MST FRI DEC 11 2009

...SNOW TO BEGIN TONIGHT OVER THE SOUTH...WITH THE HEAVIEST SNOW
WAITING UNTIL LATE SATURDAY THROUGH SUNDAY NIGHT...

.SHORT TERM...TONIGHT THROUGH SUNDAY...
MID TO HIGH LEVEL MOISTURE HAS BEEN MOVING OVER THE FORECAST AREA
FROM THE SOUTHWEST TODAY AS THE FIRST IN A SERIES OF WEATHER
DISTURBANCES APPROACH. MOISTURE WILL CONTINUE TO DEEPEN THIS EVENING
WITH SNOW DEVELOPING OVER THE SOUTHERN MOUNTAINS BY MID EVENING. BY
LATE TONIGHT SNOW WILL SPREAD NORTHWARD...WITH A CHANCE OF SNOW
DEVELOPING IN THE VALLEY AREAS AS ISENTROPIC UPGLIDE BRINGS THIS
MOIST AIR MASS OVER THE COLD AIR TRAPPED NEAR THE SURFACE. WHILE THE
COLD AIR WILL LARGELY STAY IN PLACE...IT WILL BECOME MODIFIED DUE TO
THE ADDITIONAL MOISTURE AND CLOUDS.

THEN ON SATURDAY THE MOIST SOUTHWEST FLOW WILL CARRY ANOTHER WEAK
WAVE OVER THE AREA. SNOW WILL GENERALLY BE LIGHT THROUGH THE EARLY
PART OF THE DAY WITH BREAKS IN THE PRECIPITATION EXPECTED. THE
SOUTHERN MOUNTAINS WILL CONTINUE TO SEE THE BEST SNOWFALL.

THE MOISTURE WILL GRADUALLY DEEPEN BY LATE AFTERNOON WITH SNOW
BECOMING MORE WIDESPREAD. THE UPPER JET SHIFTS OVER THE FOUR-CORNERS
FROM THE SOUTHWEST BY THE EVENING. AS A RESULT UPPER LEVEL
DIVERGENCE...AND BETTER OROGRAPHICS WILL ENHANCE SNOWFALL AMOUNTS. IN
ADDITION ANOTHER WAVE WILL PASS EARLY SUNDAY. WHILE SOME EROSION OF
THE COLD POOL AT THE SURFACE IS EXPECTED...MODELS SHOW NO STRONG
SURFACE FEATURE TO SCOUR OUT THE TRAPPED AIR. THEREFORE THE MOISTURE
RIDING OVER THE COLD AIR AT THE SURFACE WILL BE LIFTED. ALSO
TEMPERATURES WILL STAY MORE FAVORABLE FOR OPTIMAL DENDRITIC GROWTH.
THESE CONDITIONS CONTINUE THROUGHOUT SUNDAY AS THE THE UPPER JET AND
THE ENERGETIC FLOW REMAIN OVER THE REGION...AND THE MAIN TROUGH
APPROACHES FROM THE WEST.

HAVE ISSUED A WINTER STORM WATCH FOR MOST OF THE MOUNTAINS...AND FOR
THE FOOTHILLS AND VALLEYS SOUTHWEST OF THE SAN JUAN MOUNTAINS ALONG
THE NM BORDER. WHILE THERE MAY BE SOME FUTURE ADJUSTMENTS TO THE
START AND END TIMES OF THE STORM...I HAVE NOT SEGMENTED THE WATCH
IN ORDER TO KEEP THE MESSAGE SIMPLE. SINCE ONLY LIGHT SNOW IS
EXPECTED THROUGH EARLY SATURDAY HAVE WAITED UNTIL THE LATE AFTERNOON
TO START THE WATCH.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

STORM TRANSITIONS TO COLD ADVECTION SUN NIGHT AS THE MAIN UPPER WAVE
AXIS MOVES TO THE EAST AND OROGRAPHIC FORCING BECOMES DOMINANT. WINDS
ALOFT SHIFT FROM THE SW TO WESTERLY AND MOISTURE CONTENT /SPECIFIC
HUMIDITY/ BEGINS TO DECREASE...BUT BUFR DATA AND TIME-HEIGHT SECTIONS
SHOW THE AIRMASS REMAINING NEARLY SATURATED THROUGH SUN NIGHT...SO
EXPECT SNOW TO REMAIN WIDESPREAD ACROSS THE MTNS BUT SHIFTING MORE
INTO THE NRN MTNS BY MON MORNING. HOW LONG SNOW PERSISTS IN THE
FOOTHILLS FROM CORTEZ TO PAGOSA DEPENDENT TO A LARGE EXTENT ON HOW
MUCH OF WEST OR WNW DIRECTION THE FLOW TAKES ON.

CHANCE OF SNOW WILL CONTINUE TO DECREASE ON MONDAY AS HIGH PRESSURE
BUILDS IN FOR MUCH OF NEXT WEEK...WITH INVERSIONS RETURNING TO LIMIT
VALLEY MIXING. FLAT RIDGE TAKES OVER TUE-WED AS EMBEDDED DISTURBANCES
PERIODICALLY BRUSH THE N. WITH CONTINUED EXTENSIVE SNOW COVER PRESENT
IN THE VALLEYS...WILL UNDERCUT MOS TEMP GUIDANCE STILL. RIDGE
AMPLIFIES OVER THE FAR WEST THU-FRI RESULTING IN MORE NWLY FLOW AND
MAY LET ANY EMBEDDED DISTURBANCES DROP OVER THE AREA.

&&

.AVIATION...

CLOUDS WILL CONTINUE TO LOWER THROUGH THIS EVENING WITH MVFR CIGS
DEVELOPING OVER THEM MOUNTAINS AFTER 06Z. AREAS OF IFR CIGS/VSBY IN
-SN OVER THE MOUNTAINS AFTER 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
     MORNING FOR COZ003-004-009-012-013-017>019-021>023.
UT...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
     MORNING FOR UTZ025-028.

&&

SHORT TERM...EH
LONG TERM....JAD
AVIATION.....JAD
Hazardous weather outlook, Dec 11, 3:50 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MST FRI DEC 11 2009

COZ001>014-017>023-UTZ022>025-027>029-121300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
350 PM MST FRI DEC 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA
TONIGHT AFFECTING MAINLY THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TRAVEL CONDITIONS ACROSS THE MOUNTAINS WILL DETERIORATE THIS WEEKEND
AS A SERIES OF UPPER LEVEL WEATHER DISTURBANCES BRING OCCASIONAL
SNOW. SIGNIFICANT SNOWFALL WILL ONCE AGAIN BE POSSIBLE...ESPECIALLY
OVER THE MOUNTAINS OF WESTERN COLORADO FROM LATE SATURDAY INTO MONDAY
MORNING.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS UPCOMING
WINTER STORM.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 8 winter weather. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
December 11, 10:00 PM MST to December 14, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 9 to 20 inches. Winds gusted up to 60 mph with localized gusts up to 80 mph were reported at the top of Telluride Ski Area as well as Mount Abrahms. These strong winds produced significant blowing and drifting snow with localized blizzard conditions. Travel became very hazardous, if not impossible, which prompted the closure of Highway 550 between Ouray and Red Mountain Pass.

Winter Storm, Southwestern San Juan Mountains

When
December 11, 11:00 PM MST to December 14, 1:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 12 to 24 inches, with locally higher amounts of up to 33 inches reported on Coal Bank and Molas passes. Strong winds gusted up to 60 mph, with local gusts of up to 76 mph at Mount Putney and Kendall Mountain. These strong winds produced extensive blowing and drifting snow and localized blizzard conditions. Travel over the major mountain passes was restricted with the closure of Highway 550.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
December 12, 12:00 AM MST to December 13, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

About a foot of snow fell above the 8,000 foot level with lesser amounts below. Wind gusts up to 50 mph produced significant blowing and drifting snow with localized blizzard conditions.

Winter Storm, Elkhead and Park Mountains

When
December 12, 2:00 AM MST to December 14, 7:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 11 to 20 inches with wind gusts up to 50 mph producing blowing and drifting snow.

Winter Storm, Flattop Mountains

When
December 12, 3:00 AM MST to December 14, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 10 to 20 inches. Locally higher amounts were reported along the south side of the Flat Tops mountains, including 27 inches at the Bison Lake SNOTEL site. Winds gusted up to 45 mph producing areas of blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
December 12, 4:00 AM MST to December 13, 8:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 2 to 6 inches occurred across the area. Wind gusts up to 50 mph caused extensive blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
December 12, 4:00 AM MST to December 13, 6:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area with locally higher amounts, including 15 inches about 1 mile northwest of the town of Clark. Wind gusts up to 30 mph also produced blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
December 12, 4:00 AM MST to December 13, 4:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 3 to 5 inches. Locally higher amounts were reported, including 7 inches in Rangely. Wind gusts up to 40 mph produced extensive blowing and drifting snow.

Winter Weather, Debeque to Silt Corridor

When
December 12, 5:00 AM MST to December 13, 2:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall of around 3 inches occurred across half of the area. Wind gusts up to 35 mph caused areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
December 12, 5:00 AM MST to December 13, 3:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred across about half of the area. Wind gusts up to 45 mph produced extensive blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
December 12, 6:00 AM MST to December 14, 6:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 28 inches occurred across the area. Locally higher snowfall amounts were reported, including 31 inches at Crested Butte Ski Area and 33 inches in Gothic. Winds gusted up to 45 mph producing areas of blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
December 12, 7:00 AM MST to December 13, 7:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred across most of the area. Wind gusts up to 30 mph produced some areas of blowing and drifting snow.

Winter Storm, Animas River Basin

When
December 12, 7:00 AM MST to December 13, 6:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches occurred across the area, while winds gusted up to 40 mph and generated extensive blowing and drifting snow.

Winter Storm, San Juan River Basin

When
December 12, 10:00 AM MST to December 13, 6:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches occurred across the area, while winds gusted up to 40 mph and generated extensive blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
December 12, 10:00 AM MST to December 13, 2:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall of around 3 to 4 inches occurred across about half of the area, including Mancos, Dolores, and Dove Creek, while the rest of the area received 2 inches or less. Wind gusts up to 40 mph produced extensive blowing and drifting snow. Heavy wet snow weighing down on trees, along with windy conditions caused an 8 hour power outage in and around the town of Dolores, as well as another power outage in the east side of Cortez. Over 1000 customers were affected by the outages. A possible lightning strike is also suspected to be a contributing cause of the outage in Dolores.

Winter Storm, Roan and Tavaputs Plateaus

When
December 12, 3:00 PM MST to December 13, 8:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
SNOTEL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts across the area were around 12 inches. Wind gusts up to 45 mph generated extensive blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 12, 10:00 PM MST to December 14, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 7 to 12 inches, with locally higher amounts of up to 15 inches reported at Sunlight Ski Area. Wind gusts up to 65 mph produced blowing and drifting snow with localized blizzard conditions.

Winter Storm, Grand and Battlement Mesas

When
December 12, 10:00 PM MST to December 14, 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Heavy snowfall of 10 to 25 inches occurred across the area, while wind gusts up to 65 mph generated significant blowing snow and localized blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200796, 200808, 200795, 200871, 200872, 200786, 200787, 200789, 200790, 200792, 200794, 200791, 200809, 200811, 200812, 200961, 200788, 200793.